Iowa, 2010

Hail in Iowa, November 22, 2010

November 22, 2010 · NWS DVN · 1 event in 1 county or zone

Strong low pressure in southeast Colorado moved to eastern Iowa during the early afternoon of November 22, 2010. The deepening cyclone then moved to northern Lake Michigan by evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Strong low pressure in southeast Colorado moved to eastern Iowa during the early afternoon of November 22, 2010. The deepening cyclone then moved to northern Lake Michigan by evening. There was a tremendous thermal gradient with temperatures below zero in the northern Plains, with 60s and 70s from the southern Plains to Lower Michigan. A squall line formed in advance of the intense cold front impacting extreme eastern Iowa and western Illinois. Impressive deep layer shear and very strong wind fields triggered several intense supercells, especially in Illinois. Hail the size of nickels were reported at Wapello, Iowa in Louisa county during the early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Nov 22, 10:54 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Nov 22, 10:54 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1054 AM CST MON NOV 22 2010

.UPDATE...
MAJOR REVISIONS HAVE BEEN DONE TO THE FCST TO REFLECT CURRENT
TRENDS. COMBINATION OF 12Z UA AND 15Z DATA INDICATES THE BETTER
CHANCES FOR CONVECTION SHOULD BE ROUGHLY IN THE SOUTHERN HALF OF
THE CWFA EAST OF THE MISSISSIPPI. GIVEN THE SITUATION IS CHANGING
CONSIDERABLY BASED ON NEW ECHOS ON THE REGIONAL RADARS...THE
POTENTIAL FOR SEVERE IS THERE. THE SEVERE THREAT SHOULD BE SHORT
LIVED WITH THE MAIN LINE FORMING ALONG/EAST OF THE MISSISSIPPI.

POTENTIAL FOR RECORD HIGHS MUST ALSO BE ACKNOWLEDGED AS WELL. NEW
FCST HAS BEEN SENT.            ..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Nov 22, 11:06 AM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1106 AM CST MON NOV 22 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231715-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1106 AM CST MON NOV 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS FOR
THIS AFTERNOON.

THUNDERSTORMS WILL RAPIDLY DEVELOP THROUGH THE AFTERNOON HOURS AND
FORM A LINE ROUGHLY ALONG THE MISSISSIPPI. WARM MOIST AIR AHEAD OF
A STRONG COLD FRONT AND WIND SHEAR ALOFT WILL ALLOW STORMS TO
BECOME STRONG.

THE MAIN THREAT APPEARS TO BE LOCALIZED DAMAGING WINDS AND LARGE HAIL.
HOWEVER...IF CONDITIONS BECOME FAVORABLE A BRIEF TORNADO CANNOT
BE RULED OUT.

THE STORMS WILL BE MOVING QUICKLY AT 45 TO 50 MPH.

A TEMPERATURE DROP WILL OCCUR ONCE THE COLD FRONT PASSES ANY
LOCATION THIS AFTERNOON OR EVENING. THE TEMPERATURE DROP IS
EXPECTED TO BE QUITE LARGE FOR AREAS ALONG AND EAST OF THE
MISSISSIPPI.

WARM TEMPERATURES...STRONG WINDS...LOW RELATIVE HUMIDITIES...AND
DRIED VEGETATION WILL COMBINE TO RESULT IN A VERY HIGH THREAT OF
GRASS FIRES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON FOR AREAS ALONG
AND EAST OF THE MISSISSIPPI.

In the hours before

Local storm report, Nov 22, 12:01 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1201 PM CST MON NOV 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     HAIL             MONTROSE                40.53N 91.42W
11/22/2010  E0.25 INCH       LEE                IA   EMERGENCY MNGR

            STRONG WINDS ALSO OCCURRING...SPEED UNKNOWN.

&&

WOLF
Local storm report, Nov 22, 12:03 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1203 PM CST MON NOV 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     HAIL             NAUVOO                  40.55N 91.38W
11/22/2010  E0.50 INCH       HANCOCK            IL   TRAINED SPOTTER

            STRONG NON-SEVERE WINDS.

&&

WOLF
Local storm report, Nov 22, 12:25 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1225 PM CST MON NOV 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             4 SSW CARMAN            40.67N 91.09W
11/22/2010  E2.00 INCH       HENDERSON          IL   TRAINED SPOTTER

&&

WOLF
Local storm report, Nov 22, 12:26 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1226 PM CST MON NOV 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 PM     HAIL             STRONGHURST             40.75N 90.90W
11/22/2010  E0.25 INCH       HENDERSON          IL   FIRE DEPT/RESCUE

&&

WOLF

The radar

The Quad Cities radar (KDVN), 70 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Louisa

When
November 22, 12:43 PM CST
Where
Louisa County, 0.52 mi E of Wapello
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.180, -91.190

A trained spotter estimated hail to nickel size along with wind gusts in excess of 50 mph in Wapello.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262799.